Inventiones mathematicae

, Volume 168, Issue 1, pp 1–22

Conservation laws for conformally invariant variational problems

  • Tristan Rivière
Article

Abstract

We succeed in writing 2-dimensional conformally invariant non-linear elliptic PDE (harmonic map equation, prescribed mean curvature equations,..., etc.) in divergence form. These divergence-free quantities generalize to target manifolds without symmetries the well known conservation laws for weakly harmonic maps into homogeneous spaces. From this form we can recover, without the use of moving frame, all the classical regularity results known for 2-dimensional conformally invariant non-linear elliptic PDE (see [Hel]). It enables us also to establish new results. In particular we solve a conjecture by E. Heinz asserting that the solutions to the prescribed bounded mean curvature equation in arbitrary manifolds are continuous and we solve a conjecture by S. Hildebrandt [Hil1] claiming that critical points of continuously differentiable elliptic conformally invariant Lagrangian in two dimensions are continuous.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Bethuel, F.: Un résultat de régularité pour les solutions de l’équation de surfaces courbure moyenne prescrite. C. R. Acad. Sci., Paris, Sér. I, Math. 314(13), 1003–1007 (1992) (French) [A regularity result for solutions to the equation of surfaces of prescribed mean curvature]Google Scholar
  2. 2.
    Bethuel, F.: Weak limits of Palais-Smale sequences for a class of critical functionals. Calc. Var. Partial Differ. Equ. 1(3), 267–310 (1993)MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Bethuel, F., Ghidaglia, J.-M.: Improved regularity of solutions to elliptic equations involving Jacobians and applications. J. Math. Pures Appl., IX. Sér. 72(5), 441–474 (1993)MATHMathSciNetGoogle Scholar
  4. 4.
    Bethuel, F., Ghidaglia, J.-M.: Some applications of the coarea formula to partial differential equations. In: Pràstaro, A., Rassias, Th. M. (eds.) Geometry in Partial Differential Equations, pp. 1–17. World Sci. Publishing, River Edge, NJ (1994)Google Scholar
  5. 5.
    Brezis, H., Coron, J.-M.: Multiple solutions of H-systems and Rellich’s conjecture. Commun. Pure Appl. Math. 37(2), 149–187 (1984)MATHMathSciNetGoogle Scholar
  6. 6.
    Choné, P.: A regularity result for critical points of conformally invariant functionals. Potential Anal. 4(3), 269–296 (1995)MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Coifman, R., Lions, P.-L., Meyer, Y., Semmes, S.: Compensated compactness and Hardy spaces. J. Math. Pures Appl., IX. Sér. 72, 247–286 (1993)MATHMathSciNetGoogle Scholar
  8. 8.
    Evans, C.: Partial regularity for stationary harmonic maps into spheres. Arch. Ration. Mech. Anal. 116, 101–113 (1991)MATHCrossRefGoogle Scholar
  9. 9.
    Frehse, J.: A discontinuous solution of a mildly nonlinear elliptic system. Math. Z. 134, 229–230 (1973)MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Freire A., Müller S., Struwe M.: Weak compactness of wave maps and harmonic maps. Ann. Inst. Henri Poincaré 15(6), 725–754 (1998)MATHCrossRefGoogle Scholar
  11. 11.
    Giaquinta, M.: Multiple integrals in the calculus of variations and nonlinear elliptic systems. Ann. Math. Stud., vol. 105. Princeton University Press, Princeton, NJ (1983)MATHGoogle Scholar
  12. 12.
    Grüter, M.: Conformally invariant variational integrals and the removability of isolated singularities. Manuscr. Math. 47(1–3), 85–104 (1984)MATHCrossRefGoogle Scholar
  13. 13.
    Grüter, M.: Regularity of weak H-surfaces. J. Reine Angew. Math. 329, 1–15 (1981)MATHMathSciNetGoogle Scholar
  14. 14.
    Heinz, E.: Ein Regularitätssatz für schwache Lösungen nichtlinearer elliptischer Systeme. Nachr. Akad. Wiss. Gött., II. Math.-Phys. Kl. (1), 1–13 (1975) (German)Google Scholar
  15. 15.
    Heinz, E.: Über die Regularität der Lösungen nichtlinearer Wellengleichungen. Nachr. Akad. Wiss. Gött., II Math.-Phys. Kl. (2), 15–26 (1975) (German)Google Scholar
  16. 16.
    Heinz, E.: Über die Regularität schwacher Lösungen nichtlinearer elliptischer Systeme. Nachr. Akad. Wiss. Gött., II Math.-Phys. Kl. (1), 1–15 (1986) (German) [On the regularity of weak solutions of nonlinear elliptic systems]Google Scholar
  17. 17.
    Hélein, F.: Harmonic maps, conservation laws and moving frames. Cambridge Tracts in Mathematics, vol. 150. Cambridge University Press, Cambridge (2002)Google Scholar
  18. 18.
    Hélein, F.: Problèmes invariants par transformations conformes en dimension 2. http://fr.arxiv.org/pdf/math/0101237?Google Scholar
  19. 19.
    Hildebrandt, S.: Nonlinear elliptic systems and harmonic mappings. In: Chern, S.S., Wu, W.T. (eds.) Proceedings of the 1980 Beijing Symposium on Differential Geometry and Differential Equations, vol. 1–3, pp. 481–615, Beijing, 1980. Science Press, Beijing, 1982Google Scholar
  20. 20.
    Hildebrandt, S.: Quasilinear elliptic systems in diagonal form. Systems of nonlinear partial differential equations, pp. 173–217. Oxford 1982. NATO ASI Ser., Ser C, Math. Phys. Sci., vol. 111. Reidel, Dordrecht, 1983Google Scholar
  21. 21.
    Hildebrandt, S., Widman, K.-O.: Some regularity results for quasilinear elliptic systems of second order. Math. Z. 142, 67–86 (1975)MATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Ladyzhenskaya, O.A., Ural’tseva, N.N.: Linear and Quasilinear Elliptic Equations. Academic Press, New York London (1968)MATHGoogle Scholar
  23. 23.
    Lin, F.-H., Rivière, T.: Energy quantization for harmonic maps. Duke Math. J. 111(1), 177–193 (2002)MATHCrossRefMathSciNetGoogle Scholar
  24. 24.
    Meyer, Y., Rivière, T.: A partial regularity result for a class of stationary Yang-Mills fields in high dimension. Rev. Mat. Iberoam. 19(1), 195–219 (2003)MATHGoogle Scholar
  25. 25.
    Morrey, C.B. Jr.: Multiple integrals in the calculus of variations. Die Grundlehren der mathematischen Wissenschaften, vol. 130. Springer, New York 1966Google Scholar
  26. 26.
    Müller, S.: Higher integrability of determinants and weak convergence in L 1. J. Reine Angew. Math. 412, 20–34 (1990)MATHMathSciNetGoogle Scholar
  27. 27.
    Shatah, J.: Weak solutions and development of singularities of the SU(2) σ-model. Commun. Pure Appl. Math. 41, 459–469 (1988)MATHMathSciNetGoogle Scholar
  28. 28.
    Stein, E.M.: Singular integrals and differentiability properties of functions. Princeton Mathematical Series, No. 30 Princeton University Press, Princeton, N.J. (1970)Google Scholar
  29. 29.
    Tartar, L.: Remarks on oscillations and Stokes’ equation. In: Frisch, U., et al. (eds.) Macroscopic Modelling of Turbulent Flows, vol. 230, pp. 24–31. Nice, 1984. Lecture Notes Phys., Springer, Berlin (1985)Google Scholar
  30. 30.
    Uhlenbeck, K.K.: Connections with L p bounds on curvature. Commun. Math. Phys. 83(1), 31–42 (1982)MATHCrossRefMathSciNetGoogle Scholar
  31. 31.
    Wente, H.C.: An existence theorem for surfaces of constant mean curvature. J. Math. Anal. Appl. 26, 318–344 (1969)MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag 2006

Authors and Affiliations

  • Tristan Rivière
    • 1
  1. 1.Department of MathematicsETH ZentrumZürichSwitzerland

Personalised recommendations